Missouri, 2003

Damaging Wind in Missouri, March 19, 2003

March 19, 2003 · NWS SGF · 1 event in 1 county or zone

Straight line winds destroyed a barn that sheltered a vehicle. The vehicle sustained major damage from the collapsed barn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Straight line winds destroyed a barn that sheltered a vehicle. The vehicle sustained major damage from the collapsed barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 19, 2:51 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 19, 2:51 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 AM CST WED MAR 19 2003

...HEAVY RAINFALL THREAT ALONG WITH TIMING OF THE PRECIPITATION THE
MAIN CONCERNS THIS FORECAST PACKAGE...

.SYNOPSIS...LARGE AND STRONG CUT OFF UPPER LOW OVER THE CENTRAL U.S
WILL CONTINUE TO DOMINATE OUR WEATHER NEXT COUPLE OF DAYS. LARGE
FEEDER BAND OF RAIN WITH EMBEDDED CONVECTION NOW INVADING OUR CWA.
THIS SYSTEM WILL SLOWLY DRIFT NORTHEAST AND FILL AS SYSTEM GROWS
INCREASINGLY VERTICALLY STACKED AND BAROCLINICITY CONTINUES TO
DECREASE.

.SHORT TERM...THE FEEDER BAND WILL CONTINUE TO ROTATE NORTHWESTWARD
THROUGH THE CWA WITH THE WESTERN AREAS CLOSEST TO THE PIVOT POINT OF
THE RAIN/THUNDERSTORM BAND. WITH MODESTLY HIGH PWS BEING ADVECTED
NORTHWARD INTO THE SYSTEM AND LOW TOPPED CONVECTION WITHIN THE
FEEDER BAND LOCALLY ENHANCING AMOUNTS...I WOULD NOT BE SURPRISED TO
SEE RAINFALL BEGIN TO GET A LITTLE OUT OF HAND OVER OUR FAR WESTERN
COUNTIES. ANTECEDENT DRY CONDITIONS SHOULD PRECLUDE THE THREAT OF A
MAJOR FLOOD EVENT BUT WITH THE POTENTIAL OF 1-3 OF RAINFALL WITH A
FEW LOCALLY HEAVIER AMOUNTS POSSIBLE I THINK A FLOOD WATCH WOULD BE
PRUDENT FOR THOSE AREAS. WITH THE EMBEDDED LOW TOPPED CONVECTION AND
THE SHALLOW NATURE OF THE THUNDERSTORMS THIS IS BEGINNING TO LOOK
LIKE IT COULD EVOLVE INTO A SHARS EVENT.

MAJORITY OF THE CWA SOUTHEAST OF THE FEEDER BAD SHOULD GET DRY
SLOTTED THIS AFTERNOON. WITH VERY COLD TEMPERATURES ALOFT WE WILL
LIKELY DESTABILIZE SOME THERE. WHILE INSTABILITY SHOULDNT BE ALL
THAT GREAT THE COLD TEMPERATURES ALOFT SHOULD AUGMENT THE LACK OF
INSTABILITY/SHEAR SO SOME HAIL CERTAINLY POSSIBLE WITH
AFTERNOON/EARLY EVENING CONVECTION THERE.

STILL SOME QUESTION REGARDING HOW INTACT THE DEFORMATION ZONE RAIN
REMAINS TONIGHT. THE BEST CHANCE OF SEEING CONTINUED CONVECTION
SHOULD BE OVER THE WESTERN PORTIONS OF OUR CWA WITH DIURNAL
CONVECTION DIMINISHING EARLY EASTERN AREAS. HEAVY RAINFALL THREAT
SHOULD GRADUALLY DIMINISH TONIGHT SO WILL ONLY RUN THE WATCH FOR
TODAY AND LET THE DAY SHIFTERS DECIDE WHETHER IT NEEDS TO RUN ANY
LONGER BASED ON HOW THINGS PLAY OUT TODAY.

ONE LAST ROUND OF SCATTERED CONVECTION POSSIBLE THURSDAY AS THE
SYSTEM PULLS OUT AND AGAIN WITH COLD AIR ALOFT A COUPLE OF MARGINAL
HAILERS CANT BE RULED OUT BUT NOT LOOKING LIKE ANY WIDESPREAD
THUNDERSTORM ACTIVITY AT THIS POINT SO WILL MAINTAIN THE HIGH END
CHANCE POPS WE CURRENTLY HAVE GOING IN THE GRIDS.

TEMPERATURES WILL BE VERY TRICKY NEXT COUPLE OF DAYS. WITH DRY SLOT
PROGGED TO GET INTO ABOUT THE EASTERN 2/3RDS OF THE AREA I EXPECT
TEMPERATURES TO RESPOND NICELY AS 850MB TEMPS STILL QUITE MILD. IN
ADDITION...BUFFY SOUNDINGS SUGGEST BOUNDARY LAYER WILL REALLY DEEPEN
THIS AFTERNOON AS WE MIX UP TO 800MB OR SO. THIS SHOULD ALLOW FOR
SOME OF THE STRONGER WINDS ALOFT TO BE TAPPED BY INTO AND
TRANSPORTED TO THE SFC IN GUSTS THIS AFTERNOON. WOULD NOT BE
SURPRISED TO SEE GUSTS TO 35 MPH WHERE WE DO CLEAR OUT SO A WINDY
AND MILD AFTERNOON ON TAP WHERE THINGS CLEAR OUT.

NO MAJOR CHANGES TO THE GOING EXTENDED. PRECIP CHANCES SUNDAY PRETTY
MUCH GONE ACCORDING TO THE LATEST GFS BUT NOT GOING TO YANK POPS
BASED ON ONE MODEL RUN SO JUST MASSAGED THE PRECIP THREAT FURTHER
SOUTHWARD IN THE GRIDS.

ALL ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...FLOOD WATCH TODAY WEST OF A CASSVILLE TO NEVADA LINE.
KS...FLOOD WATCH THROUGH TODAY.

IZZI
Hazardous weather outlook, Mar 18, 7:45 PM CST, 9 hours 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  RAINFALL AMOUNTS OF ONE TO TWO INCHES.

  AREAS AFFECTED AND TIMING:

  EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...MAINLY SOUTHWEST
  OF A LINE FROM NEVADA TO BRANSON MISSOURI FROM MIDNIGHT TO 6 AM.

  DISCUSSION:

  A STRONG STORM SYSTEM WITH COPIOUS AMOUNTS OF DEEP MOISTURE
  SURGING NORTHWARD INTO ARKANSAS...WILL MOVE INTO EXTREME SOUTHWEST
  MISSOURI AND SOUTHEAST KANSAS BEFORE MIDNIGHT. THE COMBINATION OF
  DEEP MOISTURE...STRONG LIFT AND A LONG FETCH OF MOISTURE FROM THE
  GULF OF MEXICO...HEAVY RAINFALL WILL DEVELOP AND SPREAD ACROSS THE
  AREA. ALTHOUGH THE RAINFALL WILL BE HEAVY AT TIMES
  OVERNIGHT...ONLY MINOR FLOODING IS POSSIBLE AS RAINFALL RATES WILL
  AVERAGE FROM ONE TENTH TO ONE QUARTER OF AN INCH PER HOUR.

  ADDITIONAL INFORMATION: PLEASE BE AWARE OF LOW WATER CROSSING
  OVERNIGHT...ESPECIALLY THOSE THAT ARE FLOOD PRONE IN SOUTHWEST
  MISSOURI. REMEMBER DO NOT DRIVE YOUR CAR INTO A FLOODING ROADWAY.

DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

  STRONG THUNDERSTORMS WILL PERSIST AND POSSIBLY REDEVELOP ACROSS
  THE REGION DURING THE DAY TOMORROW. THESE STORMS ARE EXPECTED TO
  BE STRONG TO MARGINALLY SEVERE WITH THE MAIN THREAT BEING HAIL TO
  THE SIZE OF DIMES. STORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AS
  DAYTIME HEATING WILL CAUSE INCREASED INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
March 19, 5:35 AM CST
Where
Dallas County, 2 mi E of Buffalo
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -93.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346635.